Minnesota, 2012

Damaging Wind and Lightning Strike in Minnesota, July 13, 2012

July 13, 2012 · NWS ARX · 3 events in 2 counties and zones

Thunderstorms along a weak cold front moved across parts of southeast Minnesota during the evening hours of July 13th. The thunderstorms produced an estimated wind gust of 60 miles per hour in Hayfield (Dodge County) and lightning struck the Houston County Courthouse in Caledonia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms along a weak cold front moved across parts of southeast Minnesota during the evening hours of July 13th. The thunderstorms produced an estimated wind gust of 60 miles per hour in Hayfield (Dodge County) and lightning struck the Houston County Courthouse in Caledonia. The lightning strike knocked out phone services and damaged a control module.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 5:15 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 13, 5:15 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT FRI JUL 13 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
242 PM CDT FRI JUL 13 2012

A RARE FORECAST CHALLENGE INVOLVING RAIN FOR THIS PACKAGE BUT DONT
WORRY - HEAT STILL AN UPCOMING CONCERN AS WELL.

WHILE UPPER RIDGE REMAINS OVER ROCKIES...AND IS PREDICTED TO BUILD
BACK IN BY END OF WEEKEND...SHORT WAVE TROUGH APPROACHING AREA FROM
THE NORTHWEST. THIS HAD GENERATED SOME RAIN OVERNIGHT WITH LINGERING
SHOWERS STILL TRANSVERSING THE AREA. MEANWHILE...KEEPING A CLOSE EYE
ON NEW CONVECTIVE DEVELOPMENT IN REGION WITH DECENT DESTABILIZATION
OVER MUCH OF CENTRAL AND SOUTHERN MINNESOTA THIS AFTERNOON WHERE
EARLIER CLEARING HAD TAKEN PLACE.

A BIT UNCLEAR ON HOW EXPANSIVE CONVECTION WILL BECOME HEADING INTO
THE EVENING BUT WIND SHEAR IN ALL LAYERS REMAINS WEAK. MESOSCALE
MODELS CONTINUE TO HINT AT MORE SCATTERED COVERAGE BUT HIGHLY
VARIABLE IN THEIR OUTPUT. AIRMASS IS A BIT MORE STABLE OVER
SOUTHEAST MINNESOTA COMPARED TO AREAS WHERE STRONGER STORMS ARE
FORMING SO NOT SURE HOW INTENSE THEY COULD BE AS THEY ADVECT CLOSER.
EITHER WAY NOT EXPECTING MUCH FOR ORGANIZATION WITH STORMS BUT
LOCALIZED CORES COULD PRODUCE SMALL BOUTS OF HAIL AND GUSTY WINDS.
RAINFALL WILL GENERALLY BE SPOTTY BUT HOPING MOST AREAS AT LEAST SEE
SOME. MUCAPE VALUES WILL DROP OFF QUICKLY THIS EVENING SO CONVECTION
TOO SHOULD WANE. TRENDED RAINFALL RISK IN THAT DIRECTION OVERNIGHT.

13.12Z MODEL SUITES IN GOOD AGREEMENT WITH SHORT WAVE TROUGH PASSAGE
A BIT EARLIER THAN PREVIOUS FORECASTS...INTO GREAT LAKES BY SATURDAY
AFTERNOON /15.00Z/. TRIED TO PUSH MAIN RAIN RISK ON SATURDAY MORE
EAST OF THE RIVER THAN WEST WITH DIMINISHING CHANCES THROUGH THE
DAY. AGAIN...RAINFALL LIKELY TO BE SPOTTY.

HIGH PRESSURE BUILDS BACK IN FOR QUIET WEATHER SATURDAY NIGHT INTO
SUNDAY. LOW LEVEL WARM AIR ADVECTION RETURNS IN EARNEST BY SUNDAY
AFTERNOON THOUGH...ESPECIALLY NORTHWEST OF THE AREA. WILL SEE
TEMPERATURES REBOUND AS UPPER RIDGE BEGINS TO BUILD BACK IN WITH
HIGHS LIKELY IN THE 90S AND SOME HEAT INDEX VALUES APPROACHING 100.
GUIDANCE 850 TEMPERATURES OF 22-25C SUGGESTED WITH ANOMALIES OF +2
COULD SUPPORT AT LEAST NEAR RECORD HIGHS INTO MONDAY WITH SOME
RETURNING MOISTURE AS WELL. DEPENDING ON HOW HEAT INDEX FORECAST
DETAILS WORK OUT OVER THE WEEKEND...COULD SEE AT LEAST SHORT BOUT OF
HEAT ADVISORIES FOR EARLY NEXT WEEK.

.LONG TERM...TUESDAY THROUGH FRIDAY
242 PM CDT FRI JUL 13 2012

WHILE MEAN UPPER RIDGE ACROSS NATIONS MID SECTION CONTINUES TO BUILD
IN OUTER FORECAST PERIODS...SUBTLE FEATURES IN LOWER LEVELS WILL
BARE WATCHING.

APPEARS THERE COULD BE ENOUGH NORTHWEST FLOW ALOFT TO PUSH FRONTAL
BOUNDARY SOUTH ON TUESDAY. HIGHS TUESDAY WILL BE DEPENDENT ON THIS
WITH ANOTHER HOT DAY AHEAD OF FRONT...ACROSS MAINLY SOUTH. GENERALLY
GOING WITH IDEA THAT LARGE HUDSON BAY HIGH PRESSURE AREA WILL PUSH
THIS BOUNDARY FAR ENOUGH SOUTH FOR DRY FORECAST AROUND MID WEEK
UNTIL MORE WARMER AIR HEADS IN BY FRIDAY.

&&

.AVIATION...TONIGHT AND SATURDAY
615 PM CDT FRI JUL 13 2012

THE MAIN CONCERN AT THE TAF SITES IS WITH THE THUNDERSTORM
PROBABILITIES THIS EVENING AND OVERNIGHT AS A COLD FRONT SWINGS
THROUGH. A LINE OF THUNDERSTORMS HAS DEVELOPED ALONG THIS FRONT
FROM NORTHWEST WISCONSIN THROUGH THE TWIN CITIES ON DOWN THE I-35
CORRIDOR TOWARD OWATONNA MN. CONFIDENCE IS HIGHER THAT THE STORMS
WILL GET INTO RST THAN LSE...THOUGH THE QUESTION IS HOW FAR SOUTH
THE LINE FILLS IN. CURRENT TIMING GETS THE LEADING EDGE OF THE
STORMS INTO RST AROUND 140Z AND LSE AROUND 430Z. THIS CONVECTION
IS EXPECTED TO BE AT ITS PEAK RIGHT NOW WITH A GRADUAL TREND
DOWNWARD OVER THE NEXT FEW HOURS AS INSTABILITY WEAKENS. IF THE
STORMS CAN MAKE IT INTO RST/LSE THERE IS THE POTENTIAL FOR SOME
STRONG WINDS AND AN ABRUPT DIRECTION CHANGE TO COME WITH THESE
STORMS. AFTER THIS FEATURE MOVES THROUGH TONIGHT...IT APPEARS THAT
THE BETTER FORCING WILL SHIFT EAST TOMORROW WITH ANY CONVECTION
STAYING EAST OF THE TAF SITES. LSE WOULD HAVE THE BETTER CHANCES
OF SEEING SOME DEVELOPMENT...BUT CONFIDENCE IS NOT HIGH ENOUGH AT
THIS POINT TO PUT ADDITIONAL STORMS IN THE FORECAST.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
242 PM CDT FRI JUL 13 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...SHEA
LONG TERM....SHEA
AVIATION...HALBACH
Hazardous weather outlook, Jul 13, 3:55 AM CST, 15 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
455 AM CDT FRI JUL 13 2012

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
455 AM CDT FRI JUL 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND WESTERN INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TODAY AND
TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
OF THE STORMS COULD BE STRONG TO SEVERE THIS AFTERNOON AND
EVENING...MAINLY WEST OF AN OSSEO WISCONSIN TO WINONA MINNESOTA AND
NEW HAMPTON IOWA LINE. THE MAIN THREATS WILL BE LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORM CHANCES CONTINUE SATURDAY INTO SATURDAY NIGHT.
WIDESPREAD ORGANIZED SEVERE WEATHER IS NOT EXPECTED. HOWEVER AN
ISOLATED STORM CAPABLE OF PRODUCING LARGE HAIL IS POSSIBLE...MAINLY
EAST OF THE MISSISSIPPI RIVER.

THUNDERSTORM CHANCES RETURN FOR TUESDAY INTO TUESDAY NIGHT. IT IS TOO
EARLY TO DISCERN THE SEVERE WEATHER THREAT WITH THESE STORMS.

POTENTIALLY DANGEROUS HEAT LOOKS TO SPREAD ACROSS THE AREA MONDAY AND
TUESDAY. HIGHS BOTH DAYS ARE EXPECTED TO BE WELL INTO THE 90S...WITH
HEAT INDICES BETWEEN 95 AND 100.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON AND EARLY THIS
EVENING WEST OF THE OSSEO TO WINONA AND NEW HAMPTON LINE. ANY REPORTS
OF HAIL OR STRONG WINDS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS

In the hours before

Special weather statement, Jul 13, 5:29 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
629 PM CDT FRI JUL 13 2012

MNZ079-086-087-WIZ032-140130-
BUFFALO-DODGE-OLMSTED-WABASHA-
629 PM CDT FRI JUL 13 2012

...STRONG TO SEVERE THUNDERSTORMS APPROACHING BUFFALO...DODGE...
OLMSTED AND WABASHA COUNTIES...

AT 624 PM...DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM CANNON FALLS MINNESOTA TO OWATONNA MINNESOTA...MOVING EAST AT
20 MPH.

WIND GUSTS OF 40 TO 55 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE THUNDERSTORMS.

THE STORMS WILL BE NEAR...
  WEST CONCORD...CLAREMONT AROUND 710 PM...
  DODGE CENTER AROUND 730 PM...
  MANTORVILLE...MAZEPPA...KASSON AROUND 740 PM...
  LAKE CITY AROUND 750 PM...
  ORONOCO...BYRON AROUND 800 PM...

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH
Local storm report, Jul 13, 6:14 PM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CLAREMONT               44.04N 93.00W
07/13/2012  E0.25 INCH       DODGE              MN   FIRE DEPT/RESCUE

&&

ADAMS
Special weather statement, Jul 13, 6:33 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
733 PM CDT FRI JUL 13 2012

MNZ079-086-087-140130-
DODGE-OLMSTED-WABASHA-
733 PM CDT FRI JUL 13 2012

...STRONG THUNDERSTORMS EXPECTED IN DODGE...OLMSTED AND WABASHA
COUNTIES...

AT 728 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM OAK
CENTER TO DODGE CENTER...MOVING EAST AT 25 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.  AT 730 PM...40 MPH WINDS WERE REPORTED
AT DODGE CENTER WITH THESE STORMS.

THE STRONG THUNDERSTORMS WILL BE NEAR...
  ROCHESTER AROUND 750 PM...
  PLAINVIEW...ELGIN AROUND 800 PM...

HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.

THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT
OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A
BUILDING.

HALBACH
Local storm report, Jul 13, 6:45 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
745 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             KASSON                  44.03N 92.75W
07/13/2012  E0.25 INCH       DODGE              MN   LAW ENFORCEMENT

&&

ADAMS
Local storm report, Jul 13, 6:50 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT FRI JUL 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     4 NW ROCHESTER          44.05N 92.53W
07/13/2012  M50 MPH          OLMSTED            MN   BROADCAST MEDIA

&&

ADAMS

The radar

The Minneapolis radar (KMPX), 121 km away, was scanning. The volume nearest the first event began at 01:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 heavy rain, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
July 13, 7:24 PM CST
Where
Dodge County, 1.21 mi NE of Hayfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.892, -92.853

A wind gust of 60 miles per hour occurred in Hayfield.

Heavy Rain, Dodge

When
July 13, 7:24 PM CST to 8:13 PM CST
Where
Dodge County, 1.43 mi NE of Hayfield
Reported by
Broadcast Media
Coordinates
43.892, -92.847

In less than an hour, 1.3 inches of rain fell in Hayfield.

Lightning, Houston

When
July 13, 8:10 PM CST
Where
Houston County, 0.28 mi NE of Caledonia
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.633, -91.496

Lightning struck the Houston County Courthouse and knocked out phone services, destroyed a control module for one of the ventilation units and a copy machine.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391022, 400558, 391023.